Texas, 2017High Wind in Texas, May 16, 2017
May 16, 2017 · NWS EPZ · 1 event in 1 county or zone
A cold front with an associated upper trough and 120 knot jet moved across the border region and brought wind gusts up to 59 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with an associated upper trough and 120 knot jet moved across the border region and brought wind gusts up to 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 16, 2:25 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, May 16, 2:25 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 PM MDT Tue May 16 2017
.SYNOPSIS...
We will be calmer and our sunny skies will return on Wednesday,
but our high temperatures will still be a few degrees below
average for both Wednesday and Thursday. We will continue to see
breezy to windy afternoon conditions through Saturday and Sunday,
before moisture and rain chances return to the forecast Sunday
night into Monday. It looks like the above average temperatures
will return for the start of next week.
&&
.DISCUSSION...
Winds and dust arrived as expected, rain and hail were not
expected. The upper level trough that has brought us the strong
winds and blowing dust today also managed to squeeze out a few
thunderstorms and with the cooler air moving in, it made it easier
to get some pea size hail at the surface in a few places. But as
the stronger winds have kicked in and and the dust has started to
fly we have seen a general reduction in the thunderstorm activity.
It look like the winds and dust will also be slowing down by
early evening and really today should be the worst of the weather
for this week. On Wednesday the upper trough will be well to our
east and a zonal flow aloft will be setting up. Further north in
Utah and Colorado another upper level trough will be slowly
dropping to the south. This next system will keep our winds breezy
(15 to 25 mph) to windy (20 to 30 mph) for Wednesday through
Friday. As the trough swings through northern New Mexico it will
bring a slight chance for some thunderstorms across the northern
zones on Thursday, but most of us will stay dry. As that second
trough pulls off into the Midwest it will help push a back door
cold front across the area on Saturday. That will continue our
slightly below normal temperatures as we head into the weekend.
But it will open the door to some moisture moving into the area
from the southeast. Previous model runs had a chance for rain on
Sunday afternoon but the 12Z run of the GFS has rain chances
pushed back into late Sunday night and into Monday, while the 12Z
ECMWF keeps most of the precipitation just to our east. For now I
will think positively and go with the GFS pops for Sunday night
into Monday. An upper level ridge of high pressure will be
building across New Mexico for the first part of next week, so
that means we will see above average temperatures back in the
forecast.
&&
.AVIATION...Valid 17/00Z-18/00Z...
Upper trough moving across the region overnight with west to
southwest winds going from 20-30G40KTS to 10-15G25KTS by 06Z at most
terminals but remaining stronger on eastern mountain slopes through
08Z including at KELP. Winds will increase again after 15Z to 15-
25G35KTS. FEW-SCT070-090 SCT-BKN150-200 to start period but
becoming SKC-SCT250 by 06Z.
&&
.FIRE WEATHER...
Breezy to windy conditions will continue across the region through
Friday with near critical or critical conditions developing. Right
now looks like tomorrow will experience the strongest winds but will
be much less than today and just below critical speeds. Expect
relative humidities to continue falling into the 8 to 15 percent
range through at least Saturday, but an easterly push of low level
moisture will raise humidities for Sunday into Monday with a chance
for showers and thunderstorms. With strong deep west to southwest
winds, vent rates will remain excellent.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 56 84 61 84 / 0 0 0 0
Sierra Blanca 53 83 54 85 / 0 0 0 0
Las Cruces 44 80 52 80 / 0 0 0 0
Alamogordo 43 79 54 79 / 0 0 0 0
Cloudcroft 32 56 39 59 / 10 0 0 0
Truth or Consequences 47 78 53 77 / 0 0 0 10
Silver City 41 72 48 70 / 0 0 0 0
Deming 42 80 50 78 / 0 0 0 0
Lordsburg 41 79 49 76 / 0 0 0 0
West El Paso Metro 55 82 62 81 / 0 0 0 0
Dell City 49 86 49 86 / 0 0 0 0
Fort Hancock 55 88 55 88 / 0 0 0 0
Loma Linda 51 77 57 78 / 0 0 0 0
Fabens 56 86 58 87 / 0 0 0 0
Santa Teresa 51 82 58 81 / 0 0 0 0
White Sands HQ 52 79 60 79 / 0 0 0 0
Jornada Range 39 78 47 79 / 0 0 0 0
Hatch 42 80 49 81 / 0 0 0 0
Columbus 48 82 55 81 / 0 0 0 0
Orogrande 50 81 60 81 / 0 0 0 0
Mayhill 37 68 45 69 / 0 0 0 0
Mescalero 37 67 43 67 / 10 0 0 0
Timberon 33 65 41 66 / 0 0 0 0
Winston 33 69 41 70 / 0 0 0 30
Hillsboro 39 76 47 76 / 0 0 0 0
Spaceport 41 81 45 81 / 0 0 0 0
Lake Roberts 33 70 37 69 / 0 0 0 10
Hurley 38 73 44 72 / 0 0 0 0
Cliff 35 75 46 75 / 0 0 0 10
Mule Creek 37 71 46 71 / 0 0 0 20
Faywood 38 74 46 74 / 0 0 0 0
Animas 43 82 51 78 / 0 0 0 0
Hachita 41 81 48 80 / 0 0 0 0
Antelope Wells 45 83 53 80 / 0 0 0 0
Cloverdale 45 75 52 75 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for NMZ110>113.
Wind Advisory until 8 PM MDT this evening for NMZ401>417.
TX...Red Flag Warning until 8 PM MDT this evening for TXZ055-056.
Wind Advisory until 8 PM MDT this evening for TXZ418>424.
&&
Brice/GrzywaczHazardous weather outlook, May 16, 3:05 AM MST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
405 AM MDT Tue May 16 2017
NMZ401>417-TXZ418>424-171015-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
405 AM MDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
A wind advisory is in effect this afternoon. Strong winds will
develop through the day with west and southwest winds of 30 to 35
mph and gusts to 50 mph or higher. This will result in some local
blowing dust with visibilities dropping to between 2 and 3 miles
in spots causing hazardous driving conditions.
Critical fire weather conditions are expected for all of the
lowlands with a slight chance for a few thunderstorms over the
mountains where dry lightning could occur along with strong
downburst winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional upper level disturbances will bring breezy to windy
conditions to the area Wednesday through Friday. Critical fire
weather conditions could occur again due to strong winds and low
humidities.
Low level moisture return could lead to a few showers or storms
mainly along and east of the Rio Grande late this weekend and
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Laney
In the hours before
Local storm report, May 16, 4:13 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST 16 NNW NORTHRUP STRIP 33.17N 106.49W
05/16/2017 M57 MPH SIERRA NM MESONET
ELEV 4058 FT WSMR
0105 PM NON-TSTM WND GST 19 WNW TULAROSA 33.16N 106.33W
05/16/2017 M65 MPH OTERO NM MESONET
ELEV 4025 FT WSMR
0120 PM NON-TSTM WND GST 22 NW TULAROSA 33.24N 106.36W
05/16/2017 M65 MPH SIERRA NM MESONET
ELEV 4085 FT WSMR
0141 PM NON-TSTM WND GST MESCALERO 33.16N 105.77W
05/16/2017 M52 MPH OTERO NM MESONET
ELEV 6227 FT RAWS
0232 PM NON-TSTM WND GST KDMN 32.26N 107.72W
05/16/2017 M53 MPH LUNA NM ASOS
ELEV 4307 FT ASOS
0242 PM NON-TSTM WND GST 3 NE RODEO 31.87N 109.01W
05/16/2017 M51 MPH HIDALGO NM MESONET
ELEV 4131 FT CWOP
0304 PM NON-TSTM WND GST 6 NE EL PASO 31.84N 106.43W
05/16/2017 M52 MPH EL PASO TX MESONET
ELEV 3905 FT AWS
0305 PM NON-TSTM WND GST 5 WNW SANTA TERESA 31.87N 106.70W
05/16/2017 M56 MPH DONA ANA NM MESONET
ELEV 4115 FT RSOIS
0308 PM NON-TSTM WND GST 5 WNW SANTA TERESA 31.88N 106.70W
05/16/2017 M50 MPH DONA ANA NM MESONET
ELEV 4117 FT AWS
0325 PM NON-TSTM WND GST 3 E EL PASO 31.77N 106.43W
05/16/2017 M53 MPH EL PASO TX MESONET
ELEV 3706 FT AWS
0335 PM NON-TSTM WND GST SAN AUGUSTIN PASS 32.43N 106.57W
05/16/2017 M75 MPH DONA ANA NM MESONET
ELEV 5902 FT WMSR
0335 PM NON-TSTM WND GST SPACEPORT AMERICA 32.98N 106.97W
05/16/2017 M57 MPH SIERRA NM MESONET
ELEV 4584 FT WSMR
0337 PM NON-TSTM WND GST KELP 31.81N 106.38W
05/16/2017 M53 MPH EL PASO TX ASOS
ELEV 3918 FT ASOS
0400 PM NON-TSTM WND GST 2 SE DEMING 32.26N 107.72W
05/16/2017 M50 MPH LUNA NM MESONET
ELEV 4308 FT NMED
0405 PM NON-TSTM WND GST 18 NE WSMR MAIN POST 32.63N 106.39W
05/16/2017 M59 MPH DONA ANA NM MESONET
ELEV 3951 FT WSMR
0410 PM NON-TSTM WND GST 13 NNE EL PASO 31.94N 106.43W
05/16/2017 M51 MPH EL PASO TX MESONET
ELEV 4055 FT AWS
0421 PM NON-TSTM WND GST 5 NE EL PASO 31.82N 106.45W
05/16/2017 M57 MPH EL PASO TX MESONET
ELEV 3996 FT AWS
0422 PM NON-TSTM WND GST TWIN PEAKS 32.40N 106.76W
05/16/2017 M59 MPH DONA ANA NM MESONET
ELEV 4774 FT CWOP
0425 PM NON-TSTM WND GST 3 NNE CAPITOL PEAK 33.44N 106.41W
05/16/2017 M59 MPH SIERRA NM MESONET
ELEV 4679 FT WSMR
0500 PM NON-TSTM WND GST 5 ESE EL PASO 31.75N 106.40W
05/16/2017 M53 MPH EL PASO TX MESONET
ELEV 3681 FT TCEQ
0500 PM NON-TSTM WND GST 10 NNE EL PASO 31.89N 106.43W
05/16/2017 M54 MPH EL PASO TX MESONET
ELEV 3958 FT TCEQ
&&
EVENT NUMBER EPZ1700240 EPZ1700241 EPZ1700242 EPZ1700243 EPZ1700244
EPZ1700245 EPZ1700246 EPZ1700247 EPZ1700248 EPZ1700249 EPZ1700250
EPZ1700251 EPZ1700252 EPZ1700253 EPZ1700254 EPZ1700255 EPZ1700256
EPZ1700257 EPZ1700258 EPZ1700259 EPZ1700260
HARDIMANHigh Wind, Eastern/Central El Paso County
- When
- May 16, 5:13 PM MST to 7:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 59 mph was recorded 5 miles northeast of El Paso and the El Paso Airport ASOS recorded a gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700561.